Alert archive / South Dakota / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 36, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at May 4, 2007, 6:00 PM CDT for Bon Homme County, Charles Mix County, South Dakota. It was in force for 45 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 4, 2007, 6:00 PM CDT (23:00 UTC)
- Expired
- May 4, 2007, 6:45 PM CDT
- In force
- 45 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
Counties Bon Homme County, SD, Charles Mix County, SD
The radar
The Sioux Falls radar (KFSD), 133 km from the middle of the area, began a volume at 23:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 4, 6:00 PM CDT | HAIL 0.88 | Avon, SD | |
| May 4, 6:14 PM CDT | HAIL 0.88 | 2 Sw Dante, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 4, 2:24 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 11.0 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 503 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 253 m²/s²
- 0-3 km storm-relative helicity
- 304 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 042300 SVRFSD SDC009-023-042345- /O.NEW.KFSD.SV.W.0036.070504T2300Z-070504T2345Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 600 PM CDT FRI MAY 4 2007 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN CHARLES MIX COUNTY IN SOUTH CENTRAL SOUTH DAKOTA WESTERN BON HOMME COUNTY IN SOUTHEAST SOUTH DAKOTA * UNTIL 645 PM CDT * AT 600 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED 3 MILES NORTHEAST OF AVON...OR ABOUT 26 MILES EAST OF PICKSTOWN...MOVING NORTH AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL BON HOMME COUNTY THROUGH 610 PM CDT A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FRIDAY EVENING FOR NORTHEAST NEBRASKA. LAT...LON 4288 9832 4278 9801 4317 9782 4319 9822 $$ BT
3 follow-up statements
000 WWUS53 KFSD 042305 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 604 PM CDT FRI MAY 4 2007 SDC009-023-042345- /O.CON.KFSD.SV.W.0036.000000T0000Z-070504T2345Z/ CHARLES MIX SD-BON HOMME SD- 604 PM CDT FRI MAY 4 2007 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT FOR WESTERN BON HOMME AND SOUTHEASTERN CHARLES MIX COUNTIES... AT 604 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED 4 MILES NORTH OF AVON...OR ABOUT 23 MILES EAST OF PICKSTOWN...MOVING NORTH AT 35 MPH. AT 600 PM...A MEMBER OF THE PUBLIC REPORTED HAIL TO THE SIZE OF NICKELS IN AVON. THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL CHARLES MIX COUNTY THROUGH 620 PM CDT A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FRIDAY EVENING FOR NORTHEAST NEBRASKA. LAT...LON 4288 9832 4278 9801 4317 9782 4319 9822 $$ BT
000 WWUS53 KFSD 042318 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 617 PM CDT FRI MAY 4 2007 SDC009-023-042345- /O.CON.KFSD.SV.W.0036.000000T0000Z-070504T2345Z/ CHARLES MIX SD-BON HOMME SD- 617 PM CDT FRI MAY 4 2007 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT FOR WESTERN BON HOMME AND SOUTHEASTERN CHARLES MIX COUNTIES... AT 617 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED 10 MILES NORTH OF AVON...OR ABOUT 26 MILES EAST OF LAKE ANDES...MOVING NORTH AT 35 MPH. AT 614 PM...A TRAINED SPOTTER REPORTED NICKEL SIZED HAIL 2 MILES SOUTHWEST OF DANTE. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FRIDAY EVENING FOR NORTHEAST NEBRASKA. LAT...LON 4288 9832 4278 9801 4317 9782 4319 9822 $$ BT
000 WWUS53 KFSD 042344 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 644 PM CDT FRI MAY 4 2007 SDC009-023-042354- /O.EXP.KFSD.SV.W.0036.000000T0000Z-070504T2345Z/ CHARLES MIX SD-BON HOMME SD- 644 PM CDT FRI MAY 4 2007 ...THE SEVERE THUNDERSTORM WARNING FOR WESTERN BON HOMME AND SOUTHEASTERN CHARLES MIX COUNTIES EXPIRES AT 645 PM CDT... THE STORM HAS EXITED THE COUNTY. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FRIDAY EVENING FOR NORTHEAST NEBRASKA. LAT...LON 4288 9832 4278 9801 4317 9782 4319 9822 $$ BT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 4:42 PM CDT, 1 hour 18 minutes earlier.
Area forecast discussion, May 4, 4:42 PM CDT, 1 hour 18 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 442 PM CDT FRI MAY 4 2007 .DISCUSSION... VARIOUS SHORT WAVES ALOFT WILL MOVE NNEWD OVR CWA THRU TNGT...WITH FIRST WAVE AND ASSCD TSTMS AFFECTING WRN CWA THIS EVE...AND ANOTHER WAVE MOVG INTO SERN SD LATE TNGT. MAIN ACTION SHOULD REMAIN WEST OF I29 TNGT. WAVES WILL INTERACT WITH LOW LVL SSELY FLOW OF MOIST UNSTABLE AIR IMPINGING ON DIFFUSE WMFNT MOVG NWD INTO SRN CWA LATE TNGT. APPEARS MAIN THREAT OF SVR IS SOME LARGE HAIL IN WRN CWA THIS EVE...AS MOST THUNDERSTORMS RATHER ELEVATED. INCRG SELY FLOW AND MOISTURE WILL KEEP TEMPS UP TNGT. ANY TRAINING THUNDERSTORMS MAY CAUSE HEAVY RAIN/PONDING ISSUES AND HAVE ISSUED FLOOD WATCH STARTING IN WRN CWA FOR TNGT...AND FURTHER EAST PAST THE I29 CORRIDOR STARTING SAT NGT. TRAIN OF WAVES WL CONTINUE TO ROTATE AROUND WRN TROUGH THROUGH THE WEEKEND...EACH BRINGING ENHANCEMENT IN PCPN. ONE SUCH WAVE REALLY INTENSE DIGGING THRU NV TOWARD 4 CORNERS...AND WL BE A SIG PRODUCER OF WX LTR SAT AND SAT NIGHT. MAIN CONCERN ADDRESSED ABOVE IS THE FLOODING THREAT. WATER SOURCE IN PLACE WITH 150-200 PERCENT PWATS SLOSHING THROUGH THE CNTRL AND ERN PLAINS. SOUNDINGS HEADING NWRD FROM I90 ARE VERY FAVORABLE WITH SKINNY TALL CAPE...AND PLENTY OF SHEAR ABV STABLE LYR...WITH STORM MOTION ALSO VERY TRAINY. INITIAL HVY RAIN THREAT WL BE ACRS JAMES VALLEY...SHIFTING EWRD INTO MN AND IA LTR AT NIGHT. WL ALSO HAVE TO MONITOR SVR THREAT AS WELL EARLY IN EACH LTR AFTN/EVNG INCREASE. LKLY TO HAVE AN UNDERDONE DRY SLOT SWING NWRD THRU PLAINS ON SAT IN ADVANCE OF STRONGEST WAVE SAT AFTN...AND WL HAVE SFC WMFNT MOVING TOWARD MO RVR CORRIDOR AT SAME TIME. IN THIS LOCATION...WL HAVE A FORMIDIBLE COMBINATION OF SHEAR/INSTABILITY... WITH MUCH OF THE SHEAR UNIDIRECTIONAL IN THE 2-8KM LYR. WL MENTION THREAT FOR SEVERE WX...LKLY FEATURING SPLITTING SUPERCELLS...AND LEFT MOVERS WITH FAIRLY LARGE HAIL. WL ALSO HAVE TO WATCH TORNADIC THREAT NR MO RVR. PRESSURE FALLS AND INTENSE GRADIENT AS WELL...SO WNDS WL CONTINUE THEIR OVERNIGHT PICKUP RIGHT THRU THE DAY. OLD GAME OF MORE CLDS NE TO BREAKS DEVELOPING SW...COULD LEAD TO VERY INTENSE THERMAL PACKING THRU HEART OF CWA ON SAT AFTN. WIND WL CONTINUE TO BE QUITE STRONG THRU NIGHT WITH LLJ OF 50-60 KTS. A LOT MORE QUESTIONS AS TO WHERE BNDRY WL LIE AND WHERE THE BEST THREAT OF CONVECTION SETS UP FROM LTR SUN INTO MON. NAM APPEARS TO REALLY WRAP UP LEADING WAVE TOO INTENSELY...AND FOLLOWED MORE MODEST CANADIAN/GFS TRENDS...SUPPORTED BY 12Z ECMWF. JET ENTRANCE REGION SET UP TO INTERACT WITH SLOW MOVING FRONTAL BNDRY...AND SHUD BE VERY EFFECTIVE IN PCPN DEVELOPMENT SUN NIGHT. EXPECT EARLY DAY ACTION TO WKN...BUT PERSISTENT DIV Q LINGERS MUCH OF THE DAY ACRS BNDRY...SO WL KEEP MORE BROAD MID RANGE POPS. ANOTHER IMPULSE LIFTS UP LTR AFTN/EVNG...AND SHUD ENHANCE COVERAGE AND INTENSITY OF PCPN ALG BNDRY LT AFTN TOWARD KYKN/KSUX AREAS...EXPANDING N AND E DURING EVNG. THERE IS A RISK FOR SOME SEVERE...BUT MUCH MORE CONDITIONAL ON AFTN RECOVERY THAN SAT. SFC BNDRY MOVES SE ACRS THE REMAINDER OF THE AREA SUN NIGHT...LEAVING FAR ERN CWA EARLY MONDAY. ADDITIONAL ENERGY IN STRONG MID LVL FRONTAL ZONE SHUD KEEP THREAT FOR SHRA GOING ALNG/POSTFRONTAL...WITH THUNDER MORE CONFINED TOWARD SE. WL ATTEMPT TO DRAW IN A BAND OF COOLER AIR JUST POSTFRONTAL TO COINCIDE WITH PCPN/CLOUDS. IN THE EXTENDED RANGE...NOT SURE HOW MUCH FAITH TO PUT IN ANY DETAILS IN MODELS THAT HAVE BEEN CONVECTIVE FOR DAYS BEFORE. 00Z GFS ENSEMBLE MEAN 500MB STD DEVIATION IS STRONGLY SKEWED TO THE LEADING SIDE OF TROUGH ON MON NIGHT INTO TUE AS EVACUATES TO E...AND LOW WITHIN TRAILING TROUGH. THIS SUGGEST THAT THE HANGBACK IS A STRONGLY CONSISTENT FEATURE...WITH MUCH SUPPORT FROM OTHER MEMBERS OF THE SUPERENSEMBLE. THIS FEATURE SLIDES BY WED AND WED NIGHT...BUT LATEST GFS NOW MUCH FASTER WITH A TUE/TUE NIGHT PUSH. HELD THE LINE ON EARLIER COLLABORATED TIMING. FRONTAL ZONE SETTLES SOUTHWARD RIGHT BEHIND THE SYSTEM WED NIGHT...AND THEN WL BE IN PLACE FOR WLY FLOW SYSTEM TO INTERACT FRIDAY. && .AVIATION... IFR CONDITIONS WILL PERSIST MAINLY EAST OF I29 TNGT WITH STRATUS AND SCT IFR VSBYS IN FOG AND SCT -SHRA. MVFR CONDITIONS WILL PREVAIL WEST OF I29...BUT WITH AREAS OF IFR IN OCNL TSRA AND LOW CIGS AND BR DVLPG. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && CHAPMAN/RYRHOLM
Hazardous weather outlook, May 4, 10:18 AM CDT, 7 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1018 AM CDT FRI MAY 04 2007 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-051200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1018 AM CDT FRI MAY 04 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... THE BAND OF MODERATE TO HEAVY SHOWERS PRODUCING AROUND AN INCH RAINFALL ALONG THE INTERSTATE 29 CORRIDOR THIS MORNING...WILL MOVE NORTHEASTWARD THROUGH NORTHWEST IOWA AND SOUTHWEST MINNESOTA AND WEAKEN SOME THIS AFTERNOON. MORE SHOWERS AND THUNDERSTORMS SHOULD DEVELOP WEST OF THE JAMES RIVER TONIGHT...THEN SPREAD EAST AND NORTHEAST. SOME OF THE STORMS MAY PRODUCE HAIL THE SIZE OF PENNIES UP TO GOLF BALL...WEST OF A LINE FROM DE SMET TO YANKTON. FURTHER EAST...THE ATMOSPHERE BECOMES INCREASINGLY STABLE. THEREFORE...SEVERE STORMS ARE NOT EXPECTED TO THE EAST. HOWEVER...MORE HEAVY RAIN WILL BE POSSIBLE WITH LOCALIZED RAINFALL AMOUNTS OVER AN INCH...ESPECIALLY IN SOUTH DAKOTA. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY FOR THIS WEEKEND...SATURDAY AND SUNDAY...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS THE AREA. THE MAIN SEVERE WEATHER THREAT WOULD ONCE AGAIN BE HAIL...POSSIBLY UP TO THE SIZE OF QUARTERS. HOWEVER...WHAT IS MORE CONCERNING IS A POTENTIAL FOR HEAVY RAIN....WITH NUMEROUS SHOWERS AND THUNDERSTORMS AND TRAINING ECHOES. THIS WILL BE MONITORED FOR FLOODING POTENTIAL AS THE WEEKEND PROGRESSES. THUNDERSTORMS WILL REMAIN IN THE AREA SUNDAY...AND POSSIBLY INTO SUNDAY NIGHT AND MONDAY. SOME OF THESE STORMS COULD POTENTIALLY BE SEVERE. WHILE TIMING AND LOCATION ARE UNCERTAIN AT THIS TIME...THERE WILL ALSO BE POTENTIAL FOR REPEATED RAINS TO PRODUCE AREAS OF HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 9 PM WEST OF A LINE FROM DE SMET TO YANKTON SOUTH DAKOTA. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. RSR
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 3:48 PM CDT | Flood Watch | FSD | Aurora, Beadle, Bon Homme, Brookings, Brule, Charles Mix and 18 more | 58 hr |
| May 4, 4:59 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix | 46 min |
| May 4, 6:15 PM CDT | Severe Thunderstorm Warning | FSD | Hutchinson | 45 min |
| May 4, 6:17 PM CDT | Severe Thunderstorm Warning | FSD | Gregory | 43 min |
| May 4, 6:51 PM CDT | Severe Thunderstorm Warning | FSD | Hanson, Hutchinson | 39 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.